Leslie Carol Botha: Medications do not heal the hormone imbalance that causes the hot flashes and night sweats many women endure going into menopause. Nutrition and hormone balancing do. We are at a crossroads of whether we medicate and suffer consequences coming off the meds – or whether we nutrate to gain back our health and vitality.
Hot flashes may return after ending antidepressant
Chicago Tribune Health
By Kerry GrensReuters
12:15 p.m. CST, November 29, 2012
NEW YORK (Reuters Health) – For about a third of women taking antidepressants to treat menopause symptoms, hot flashes and night sweats will return after discontinuing the drug, according to a new study.
“It’s important for people to understand that…the benefit of the treatment is related to the duration of the treatment,” said Dr. Hadine Joffe, lead author of the study. But that shouldn’t discourage women from trying an antidepressant if they want to, she added.
“Just because symptoms come back after you stop it doesn’t mean it didn’t make a big difference when you took it,” said Joffe, who is an associate professor of psychiatry at Harvard Medical School and director of research in the Center for Women’s Mental Health at Massachusetts General Hospital.
Escitalopram, an antidepressant sold under the brand name Lexapro, is not approved to treat menopause symptoms, but physicians may prescribe it because some – though not all – studies have found it can reduce the number and severity of hot flashes.
It has “a moderate effect,” Joffe told Reuters Health. “The drug does not eliminate hot flashes, but it can make “a very meaningful improvement in somebody’s life.”
Antidepressants of the same type as Lexapro, called selective serotonin reuptake inhibitors (SSRIs), are also used to treat menopause symptoms.